Indiana, 2012

Hail in Indiana, June 16, 2012

June 16, 2012 · NWS ILN · 1 event in 1 county or zone

Thunderstorms developed ahead of a shortwave trough during the afternoon. Conditions were favorable for large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms developed ahead of a shortwave trough during the afternoon. Conditions were favorable for large hail and damaging winds. However, only sub severe hail occurred in southeastern Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 16, 3:09 PM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 16, 3:09 PM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
409 PM EDT SAT JUN 16 2012

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL ENTER THE OHIO VALLEY FROM THE
MIDWEST TONIGHT...BREAKING DOWN AN ESTABLISHED UPPER LEVEL RIDGE.
THE ATMOSPHERE WILL QUICKLY REESTABLISH THIS RIDGE LATER ON MONDAY
AND HIGH PRESSURE WILL PREVAIL THROUGH AT LEAST MID WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
GFS IS THE ONLY MODEL EVEN REMOTELY HANDLING THE EARLIER PRECIP
OVER KY THAT HAS BLOSSOMED IN MUCH OF THE REST OF OHIO VALLEY.
ATMOSPHERE AHEAD OF THE MID LEVEL S/W APPROACHING FROM THE MIDWEST
PRIMES ITSELF WITH A LARGE SWATH OF UVV NOTED AT H7 OVER WRN OH
AND SRN IN AT 6Z. H5 RIDGE IS STILL BEING BEATEN DOWN AT THIS TIME
OVER THE AREA BUT HAS ENOUGH OF A LID OVER THE REGION THAT THE
SHOWERS THAT DO POP IN IT TONIGHT HAVE A MINIMAL CHANCE FOR
BECOMING SEVERE.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY/...
BY DAYBREAK...THERE SHOULD BE ENOUGH CLOUD COVER OVER CWA AND
OHIO VALLEY TO REMOVE THE ADDED KICK OF DIURNAL HEATING. WHILE
STORMS WILL BE PRESENT FROM THE MORNING INTO THE
AFTERNOON...THERE MAY BE A MARKED LACK OF ORGANIZED CONVECTION.
THE H5 RIDGE IS SUFFICIENTLY BEATEN DOWN BY THE EVENING AND THE
SHOWERS WILL DIMINISH IN COVERAGE AND STRENGTH THROUGH THE
OVERNIGHT HOURS. SURFACE FLOW NEVER SWITCHES FROM SOUTHWEST AND
THERE MAY BE ENOUGH CONVERGENCE IN THE LOWER LEVELS TO KEEP A
SHOWER THREAT GOING THROUGH DAYBREAK. THE CONVERGENT AREA WILL
LIFT NORTHEAST ON MONDAY IN THE MEAN FLOW AND A LINGERING SHOWER
EARLY IN THE DAY CANNOT BE RULED OUT...PRIMARILY IN NERN CWA.

WHILE LIKELY POPS ARE EXPRESSED IN THE FORECAST AT 18Z SUNDAY...I
WAS NOT CONVINCED OF THAT AT THAT HOUR...BUT I HAVE LITTLE DOUBT
THAT AN AREA OF SHOWERS WILL MOVE FROM NW TO SE OVER CWA DURING
THE DAY AND I AM KEEPING THE GRID UNCHANGED.

TEMPERATURES WERE NOT CHANGED MUCH FROM PREVIOUS FORECAST.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
EXTENDED PERIOD BEGINS WITH REGION UNDER H5 RIDGE AND ON WRN EDGE
OF SFC HIGH PRESSURE. THIS PATTERN HOLDS FOR THE FIRST FEW COUPLE
OF DAYS OF THE FORECAST. THE GFS THEN TRIES TO BRING SOME ENERGY
UP FROM THE S AROUND THE CENTER OF RIDGE AND PRODUCES SOME QPF WED
NIGHT INTO THU. NEITHER ECMWF AND CMC SHOWS THIS...SO WILL
DISCOUNT THE GFS PCPN.

A CDFNT THEN PUSHES THROUGH THE GREAT LAKES AND ACROSS THE FA THU
NGT INTO FRIDAY. THE 12Z ECMWF HAS BECOME MORE MUTED WITH THIS
THAN THE GFS OR CMC. WILL THEN TOWARDS THE MAJORITY FORECAST...AND
WILL BRING CHC POPS ACROSS THE FA WITH THE FRONT. HIGH PRESSURE
BUILDS IN FROM THE NW FOR FRI NGT INTO SATURDAY.

RAN A BLEND OF PREVIOUS AND HPC TEMPERATURES FOR TEMPERATURES
THROUGH THE FORECAST.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
QUITE A BIT OF CU HAS DEVELOPED ACROSS THE WESTERN TAF SITES. LESS
CU HAS DEVELOPED AROUND THE KCMH AND KLCK AREA THIS AFTERNOON.
ISOLATED TO SCATTERED SHOWER AND THUNDERSTORM ACTIVITY HAS
DEVELOPED ACROSS EASTERN INDIANA...NORTHERN KENTUCKY...AND WESTERN
OHIO. EXPECT THIS ACTIVITY TO REMAIN ACROSS THE AREA THROUGH THE
AFTERNOON AND EARLY EVENING HOURS. AT THIS POINT HAVE LIMITED
PRECIPITATION MENTION TO MAINLY VCSH HOWEVER ADDED VCTS MENTION TO
KCVG FOR A FEW HOURS THIS AFTERNOON.

EXPECT THUNDERSTORM ACTIVITY TO DECREASE FOR A FEW HOURS DURING THE
EVENING HOURS. ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY WILL BE
POSSIBLE DURING THE OVERNIGHT HOURS AND INTO THE DAY ON SUNDAY AS
A DISTURBANCE APPROACHES THE AREA. ALTHOUGH ISOLATED THUNDER WILL
BE POSSIBLE AT ANY POINT DURING THIS TIME...LIMITED MENTION OF
THUNDER IN THE TAFS TO THE TIME FRAME THAT WILL HAVE THE
POSSIBILITY OF THE MOST THUNDER ACTIVITY. AT THIS POINT IN TIME IT
APPEARS THAT THIS WILL BE DURING THE LATE MORNING AND INTO THE
AFTERNOON HOURS ON SUNDAY. DUE TO THIS HAVE ADDED A VCTS AND CB
MENTION IN DURING THIS TIME.

OUTLOOK...THUNDERSTORMS POSSIBLE SUNDAY INTO SUNDAY NIGHT.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...FRANKS
NEAR TERM...FRANKS
SHORT TERM...FRANKS
LONG TERM...SITES
AVIATION...NOVAK
Hazardous weather outlook, Jun 16, 3:43 AM EST, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
443 AM EDT SAT JUN 16 2012

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-170845-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
443 AM EDT SAT JUN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 16, 2:35 PM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
335 PM EDT SAT JUN 16 2012

OHZ053-062-162000-
CLARK OH-GREENE OH-
335 PM EDT SAT JUN 16 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GREENE AND CLARK
COUNTIES THROUGH 400 PM EDT...

AT 336 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR YELLOW
SPRINGS...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS TO 30 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.

IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...YELLOW SPRINGS...
ENON...CEDARVILLE...SPRINGFIELD AND SOUTH CHARLESTON.

ALSO...GREEN MEADOWS...JOHN BRYAN STATE PARK...DONNELSVILLE...BUCK
CREEK STATE PARK...SPRINGFIELD MUNICIPAL AIRPORT...LISBON...HARMONY
AND PITCHIN ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3983 8360 3968 8394 3982 8408 4003 8379
Local storm report, Jun 16, 2:48 PM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
348 PM EDT SAT JUN 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     TSTM WND DMG     BOWERSVILLE             39.58N 83.72W
06/16/2012                   GREENE             OH   PUBLIC

            TREE DOWNED...HOUSE SIDING DAMAGED...CHIMNEY KNOCKED
            OVER...CHICKEN COOP DAMAGED.

&&

MYRONP
Special weather statement, Jun 16, 3:11 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
411 PM EDT SAT JUN 16 2012

OHZ043-162045-
SHELBY OH-
411 PM EDT SAT JUN 16 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SHELBY COUNTY
THROUGH 445 PM EDT...

AT 406 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR ANNA...
MOVING EAST AT 10 MPH.

WIND GUSTS TO 50 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...ANNA AND JACKSON
CENTER.

ALSO...PORT JEFFERSON...MONTRA AND MAPLEWOOD ARE NEAR THE PATH OF
THIS STRONG THUNDERSTORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 4041 8400 4031 8400 4031 8402 4030 8426
      4044 8428 4048 8405 4048 8400
Special weather statement, Jun 16, 3:58 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
458 PM EDT SAT JUN 16 2012

OHZ035-043-044-162130-
AUGLAIZE OH-LOGAN OH-SHELBY OH-
458 PM EDT SAT JUN 16 2012

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN SHELBY...
NORTHWESTERN LOGAN AND EASTERN AUGLAIZE COUNTIES THROUGH 530 PM
EDT...

AT 453 PM EDT...RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS
NEAR MAPLEWOOD...MOVING NORTH AT 10 MPH.

WIND GUSTS TO 50 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THESE STORMS.

IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...RUSSELLS POINT...
LAKEVIEW AND JACKSON CENTER.

ALSO...LOGANSVILLE...MAPLEWOOD...MONTRA...LEWISTOWN AND BLOOM CENTER
ARE NEAR THE PATH OF THESE STRONG THUNDERSTORMS.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THE STORMS BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 4056 8411 4048 8381 4027 8398 4032 8418
Special weather statement, Jun 16, 4:06 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
506 PM EDT SAT JUN 16 2012

KYZ099-100-OHZ079-162200-
LEWIS KY-MASON KY-BROWN OH-
506 PM EDT SAT JUN 16 2012

...A STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTHEASTERN BROWN...
EASTERN MASON AND WESTERN LEWIS COUNTIES THROUGH 600 PM EDT...

AT 501 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
ORANGEBURG...MOVING EAST AT 5 MPH.

THIS STORM WILL PRODUCE PEA SIZE HAIL.

IN ADDITION...VERY HEAVY RAIN CAN BE EXPECTED WITH THIS STORM...IN
EXCESS OF ONE INCH IN ABOUT A HALF HOURS TIME.

THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN
MASON...SOUTHEASTERN BROWN AND WESTERN LEWIS COUNTIES...INCLUDING
RECTORVILLE.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LAT...LON 3870 8383 3869 8370 3864 8371 3863 8367
      3863 8365 3852 8356 3850 8363 3852 8364
      3849 8376
Local storm report, Jun 16, 4:28 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
528 PM EDT SAT JUN 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HEAVY RAIN       2 ENE SIDNEY            40.30N 84.13W
06/16/2012  M2.61 INCH       SHELBY             OH   COCORAHS

            2.61 INCHES IN 40 MINUTES

&&

JOHNF

The radar

The Indianapolis radar (KIND), 93 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wayne

When
June 16, 4:38 PM EST to 4:42 PM EST
Where
Wayne County, 2 mi W of Cambridge City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.820, -85.208

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387426.